Question: I have been prescribed Serepax to help me cope with my divorce. What are the main side effects of Serepax? Are they addictive?
The main problems associated with Serepax and the other anti-anxiety drugs are drowsiness and slowed reflexes. These are usually due to a dosage that is too high, but it may just require a few days on treatment for the side-effects to subside. Care should be taken with driving and operating machinery on the first few days of any tranquilliser course. Alcohol will exacerbate the side-effects, and must be avoided.
The major problem is dependence, when too many tablets are taken for too long. This is different to addiction, where severe withdrawal symptoms occur if the drug is removed. Dependence is easier to deal with, but still requires the cooperation of doctor and patient to slowly reduce the dosage of the medication over many months.
If your doctor prescribes a course of tranquillisers for you, please don’t throw up your hands in horror and refuse to take them. He or she will be doing this for good reason, and will be aware of both the problems requiring their use, and the problems that must be avoided by their use.
Question: I have a daughter who takes Tegretol for nocturnal fits. She has only had three in three years, and they follow overwork and stress. Do these tablets cause any liver or kidney trouble, and if she did not take them and had more fits, would she get brain damage?
Pseudo epilepsy is a term that is sometimes used to describe the type of stress-related fits that affect your daughter.
If the fits are always related to overwork and stress, it may be possible for her to take a medication on only those days when she feels that she may have a fit because of these factors. This would probably be more effective, and less annoying, than taking medication long term. On the other hand, Tegretol is a very safe and effective medication for controlling and preventing many different types of fits, and there are no serious long term effects from taking this medication.
Brain damage from fits only occurs in rare situations if the fits are very prolonged, very frequent, and cause serious side effects. This is not the case with your daughter. Discuss using intermittent medication, rather than constant medication, with your daughter’s doctor.